Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2011, 11:08 PM MDT for Hamilton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2011, 11:08 PM MDT (05:08 UTC)
- Expired
- Aug 16, 2011, 11:43 PM MDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 3088 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KDDC 170508 SVRDDC KSC075-170615- /O.NEW.KDDC.SV.W.0239.110817T0508Z-110817T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1108 PM MDT TUE AUG 16 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HAMILTON COUNTY IN SOUTHWEST KANSAS... * UNTIL 1215 AM MDT * AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SYRACUSE...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SYRACUSE... MAINLY RURAL AREAS OF CENTRAL HAMILTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3811 10154 3777 10156 3783 10203 3815 10196 TIME...MOT...LOC 0508Z 291DEG 13KT 3802 10187 WIND...HAIL 60MPH 1.00IN $$ KRUSE
2 follow-up statements
955 WWUS53 KDDC 170530 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1230 AM CDT WED AUG 17 2011 KSC075-170615- /O.CON.KDDC.SV.W.0239.000000T0000Z-110817T0615Z/ HAMILTON KS- 1130 PM MDT TUE AUG 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HAMILTON COUNTY UNTIL 1215 AM MDT... AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SYRACUSE... MAINLY RURAL AREAS OF CENTRAL HAMILTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3806 10155 3777 10156 3782 10194 3810 10192 TIME...MOT...LOC 0530Z 291DEG 13KT 3799 10178 WIND...HAIL 60MPH 1.00IN $$ KRUSE
423 WWUS53 KDDC 170543 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1243 AM CDT WED AUG 17 2011 KSC075-170553- /O.CAN.KDDC.SV.W.0239.000000T0000Z-110817T0615Z/ HAMILTON KS- 1143 PM MDT TUE AUG 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3806 10155 3777 10156 3782 10194 3810 10192 TIME...MOT...LOC 0543Z 291DEG 13KT 3797 10172 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:19 PM MDT, 8 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:19 PM MDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT TUE AUG 16 2011 .DISCUSSION... DAYS 1-2... 12Z TUESDAY 700MB UPPER AIR ANALYSIS INDICATED +14 TO +15C TEMPERATURES ACROSS SOUTHWEST KANSAS. MOISTURE ACROSS SOUTHWEST KANSAS THIS MORNING WAS LOCATED ABOVE 700MB LEVEL ALONG WITH SOME WEAK 700MB WIND CONFLUENCE/TROUGH AXIS APPEARING TO BE RELATING WELL TO SOME LINGERING HIGH BASED PRECIPITATION. THIS AREA HAS BEEN MOVING STEADILY EAST/SOUTHEAST AND CURRENTLY EXTRAPOLATION HAS THIS AREA OF MOISTURE/FORCING CROSSING SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON/EARLY EVENING. AT THIS TIME WILL CONTINUE TO FOLLOW THE LATEST RADAR TREND FOR TAPERING PRECIPITATION OFF LATE TODAY/EARLY TONIGHT. NORTH OF THIS AREA MID LEVELS WERE STARTING TO COOL AS A COLD FRONT SLIDES SOUTH ACROSS SOUTHWESTERN KANSAS. BEHIND THIS FRONT HIGHER LOWER LEVEL MOISTURE AND IMPROVING MUCAPES BETWEEN 1000-1500J/KG WERE OBSERVED BASED ON SURFACE OBSERVATIONS AND LAPS DATA. MODELS SOUNDINGS HOWEVER SUGGEST MID LEVEL TEMPERATURES WILL STAY WARM ENOUGH TO INHIBIT CONVECTION LATE TODAY NEAR THIS SURFACE BOUNDARY. WILL CONTINUE TO MONITOR THIS AREA FOR ISOLATED STORMS LATE TODAY BUT AT THIS TIME AM LEANING AWAY FROM INTRODUCING SMALL CHANCES FOR LATE DAY CONVECTION MUCH FURTHER NORTH THAN DODGE CITY AND JOHNSON. FURTHER WEST AN UPPER LEVEL TROUGH WHICH WAS ASSOCIATED WITH RIGHT ENTRANCE REGION OF A 250 JET BASED ON 12Z ANALYSIS WILL BEGIN TO CROSS THE ROCKIES DURING THE EARLY AFTERNOON. AS THIS SYSTEM MOVES OUT INTO THE PLAINS EARLY TONIGHT ANOTHER AREA OF THUNDERSTORMS CAN BE EXPECTED GIVEN THE MOIST UPSLOPE FLOW AND FORECAST LATE DAY INSTABILITY. ALTHOUGH THE LATE DAY STORMS ACROSS SOUTHERN KANSAS APPEAR TO BE DIURNAL IN NATURE THE STORMS DEVELOPING ACROSS NORTHEAST COLORADO SHOULD PERSIST INTO THE OVERNIGHT HOUR AND FOLLOW THE UPSLOPE LOW LEVEL MOISTURE AXIS THAT WILL EXIST AHEAD OF EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME BOTH THE NAM AND GFS PLACES THIS MOIST AXIS ACROSS NORTHERN KANSAS SO WILL INITIAL THOUGHTS THIS MORNING WILL BE TO KEEP PRECIPITATION CHANCES GOING IN THE NORTH OVERNIGHT. THE COLD FRONT IS FORECAST TO STALL OUT IN THE PANHANDLE OF TEXAS AND WESTERN OKLAHOMA BY WEDNESDAY MORNING AS A SURFACE HIGH BEGINS TO SETTLE INTO THE EASTERN POTIONS OF NEBRASKA AND KANSAS. 00Z THURSDAY 850MB TEMPERATURES SUGGESTING HIGHS WILL STRUGGLE TO REACH THE UPPER 80S IN THE NORTH WHILE NEAR THE OKLAHOMA BORDER HIGHS ARE EXPECTED TO CLIMB TO AROUND 95. WEDNESDAY NIGHT AND THURSDAY THE SURFACE BOUNDARY IN THE TEXAS PANHANDLE WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT. ISENTROPIC LIFT, WARM AIR ADVECTION DEVELOPING AHEAD OF THIS FRONT WEDNESDAY NIGHT GIVING RISE TO ANOTHER ROUND OF THUNDERSTORMS...ESPECIALLY NORTH OF HIGHWAY 156. BY THURSDAY AFTERNOON THIS FRONT SHOULD BEGIN TO LIFT NORTHEAST OF THE HAYS AREA AS WARMER AIR STARTS TO SPREAD BACK INTO SOUTHWEST KANSAS. BASED ON 850MB TEMPERATURE TRENDS THE NAM WAS THE QUICKEST WITH THE WARMUP ON THURSDAY FOR SOUTHWEST KANSAS FOLLOWED BY THE ECMWF AND THEN THE COOLER GFS. STILL NOT COMPLETELY CONFIDENT ON HOW QUICKLY TEMPERATURES WILL REBOUND BUT ALL MODELS DO SUGGEST A RETURN TO 100 DEGREE WEATHER QUICKER THAN WHAT WAS ADVERTISED YESTERDAY. AS A RESULT HAVE DECIDED TO GO WITH THE ECMWF AS A GUIDE FOR HIGHS. DAYS 3-7... MEDIUM RANGE MODELS INDICATE WEAK UPPER LEVEL RIDGING DRIFTING EAST OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS FRIDAY RESULTING IN FAIRLY DRY AND WARM CONDITIONS ACROSS MUCH OF WESTERN KANSAS. AN UPPER LEVEL TROUGH OF LOW PRESSURE IS PROGGED TO SWING EAST ACROSS THE EXTREME NORTHERN PLAINS FRIDAY BRINGING THE POSSIBILITY FOR THUNDERSTORMS ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL PLAINS ENTERING INTO THE WEEKEND. AN ATTENDANT COLD FRONT IS PROJECTED TO MOVE SOUTH INTO WESTERN KANSAS DURING THE DAY SATURDAY BEFORE STALLING OUT SOMEWHERE GENERALLY NEAR AND ALONG THE OKLAHOMA BORDER. NEAR SURFACE FORCING IN THE VICINITY OF THE BOUNDARY COMBINED WITH THE PRESENCE OF AMPLE LOW LEVEL MOISTURE AND INCREASING MID/UPPER LEVEL INSTABILITY WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS SATURDAY INTO EARLY SUNDAY. HOWEVER, WIDESPREAD STORM DEVELOPMENT IS NOT EXPECTED WITH THE STRENGTH OF A WESTERLY FLOW ALOFT REMAINING JUST BARELY OFF TO OUR NORTH. WILL KEEP 30S POPS ACROSS OUR SOUTH WHERE THE FRONTAL BOUNDARY IS EXPECTED TO SET UP WITH SLIGHT POPS NORTH. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY AS SURFACE HIGH PRESSURE IN THE UPPER MIDWEST HELPS PLACE WESTERN KANSAS UNDER THE INFLUENCE OF AN EASTERLY UPSLOPE REGIME. MEANWHILE, THE FRONTAL BOUNDARY IS EXPECTED TO BE LOCATED GENERALLY SOMEWHERE ACROSS SOUTHWESTERN KANSAS. WILL KEEP SLIGHT POPS IN SUNDAY WITH PLENTY OF UNCERTAINTY REMAINING AS TO WHERE THE FRONTAL BOUNDARY WILL BE. TEMPERATURES ARE EXPECTED TO BE JUST ABOVE SEASONAL FRIDAY AS UPPER LEVEL RIDGING TRANSITIONS EAST ACROSS THE CENTRAL PLAINS. A WARM FRONT ATTENDANT TO AN AREA OF STRENGTHENING LOW PRESSURE ACROSS SOUTHEASTERN COLORADO IS PROJECTED TO LIFT NORTH ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH THE DAY FRIDAY. THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE UPPER 20S(C) ACROSS OUR FAR EASTERN ZONES TO JUST ABOVE 30C WEST. SHOULD SEE HIGHS PRIMARILY IN THE 90S(F) ACROSS THE CWA FRIDAY AFTERNOON WITH NEAR 100F POSSIBLE ACROSS OUR SOUTHERN ZONES. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED SATURDAY, AT LEAST ACROSS MORE NORTH AND NORTHWESTERN ZONES, AS A COLD FRONT BEGINS TO PUSH INTO WESTERN KANSAS BY SATURDAY AFTERNOON. TEMPERATURES ARE LIKELY TO REMAIN ANYWHERE FROM NEAR TO JUST ABOVE SEASONAL THROUGH THE MIDDLE PART OF NEXT WEEK AS UPPER LEVEL RIDGING REDEVELOPS ACROSS THE INTERMOUNTAIN WEST. && .AVIATION... A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND A COLD FRONT AS IT SINKS SOUTH FROM SOUTHWEST KANSAS INTO THE OKLAHOMA AND TEXAS PANHANDLES TONIGHT. ANY STORMS THAT DEVELOP THIS EVENING ARE EXPECTED TO BE MAINLY SOUTH OF A KGCK TO KDDC LINE WITH STORMS POSSIBLE IN THE VICINITY OF KHYS IN THE LATE OVERNIGHT HOURS. OUTSIDE OF ANY CONVECTION, VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES THROUGH WEDNESDAY MORNING. WINDS WILL BE NORTHEAST TO EASTERLY 10 TO 20KT BEHIND THE COLD FRONT AS IT MOVES SOUTH INTO OKLAHOMA AND THE TEXAS PANHANDLE THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 93 69 102 / 10 10 20 10 GCK 69 92 68 101 / 20 10 20 10 EHA 67 94 68 100 / 20 10 10 10 LBL 70 97 69 101 / 20 10 10 10 HYS 69 88 68 100 / 20 10 20 10 P28 74 96 73 102 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/32/32
Hazardous weather outlook, Aug 16, 4:13 AM MDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 513 AM CDT TUE AUG 16 2011 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 513 AM CDT TUE AUG 16 2011 /413 AM MDT TUE AUG 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY...POSSIBLY DAMAGING WINDS. A FEW OF THE STORMS COULD ALSO BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING AND AGAIN LATE FRIDAY AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Aug 16, 11:01 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1201 AM CDT WED AUG 17 2011 KSZ061-170600- HAMILTON- 1101 PM MDT TUE AUG 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY... AT 1057 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3811 10155 3774 10154 3775 10203 3811 10198 TIME...MOT...LOC 0501Z 297DEG 13KT 3799 10189 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:01 PM MDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Aug 17, 12:10 AM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 50 min |
| Aug 17, 2:29 PM MDT | Special Weather Statement | DDC | Kiowa | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.